Alert archive / California / Fire Weather Watches in 2017

Fire Weather Watch 5, NWS Eureka, CA

August 24, 2017

NWS Eureka, CA issued this fire weather watch at Aug 24, 2017, 8:46 PM PDT. It took effect at Aug 25, 2017, 9:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 24, 2017, 8:46 PM PDT (03:46 UTC)
In effect from
Aug 25, 2017, 9:00 PM PDT
Expired
Aug 25, 2017, 9:37 AM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this fire weather watch went out at Aug 24, 3:36 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 3:36 PM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
336 PM PDT Thu Aug 24 2017

.SYNOPSIS...Warmer weather is expected for the weekend as high
pressure builds over the area. Coastal low clouds and fog will
decrease the next couple of days as offshore flow develops.

&&

.DISCUSSION...An upper level ridge will build over the area
Friday through this weekend, resulting in significant warming and
drying across the interior. The slight cooling experienced today
will begin to reverse on Friday, then ramp up even more over the
weekend as upper level ridging and stronger adiabatic compression
develops. Interior valleys will once again top out around 100-105F
this weekend. The warming trend will last into Monday before
temperatures level or trend down slightly early to mid next week.
The heat risk will be moderate. Folks should take the necessary
precautions to avoid heat related issues. Drink plenty of water
and restrict strenuous activity to the cooler part of the day.

Coastal areas should see warming as well this weekend, primarily
north of Cape mendocino as an offshore flow develops. The marine
layer will likely compress and become shallower this weekend,
resulting in faster clearing. The inversion will also strengthen
which will inhibit vertical mixing. The stratus may linger near
the shoreline through the day on Saturday and Sunday, primarily
south of Cape Mendo as a southerly wind reversal develops. The
higher resolution models and BUFKIT profiles show a substantial
decrease in boundary layer humidities north of the Cape on the
other hand. Patchy low clouds and fog may still form early in
the mornings around Humboldt bay. Also, smoke from the wild fires
in western Siskiyou county and SW Oregon may result in another
round of smokey skies. So even if the north coast remains free
and clear of stratus, smoke layers aloft will once again spread
out over the coast.

Going into early to mid next week, the ridge aloft will hold
firm then start to shift eastward mid to late next week. The
models indicate a weak shortwave moving into the strong ridge
around Tue or Wed, however this is likely overdone. Thus, expect
inland temperatures to remain above normal while coastal areas
remain near normal under mostly diurnal stratus and fog.

&&

.AVIATION...The marine layer remained entrenched along the
coast overnight. IFR-LIFR prevailed and was enhanced by a weak
upper level trough. Therefore, drizzle was moderate and
widespread. EKA reported 0.02 inches at 11 am. Vis satellite
picture around noonday showed low cloud erosion, indicating
limited clearing over a few locales...especially at CEC.
Daytime heating was helping in the process. Patchy clearing was
reflected in the morning TAFs. Models do not really reflect
this...and as mentioned in the previous discussion, guidance
suggest that low clouds will hang around. The trough's weak
influence may keep conditions from initially being worst than
yesterday by early evening. The UKI valley/airport was inundated
by haze obstruction this morning with vis lowering into MVFR.
Otherwise, interior mountain and valleys areas will remain VFR.

&&

.MARINE...Marine conditions have been very slow to deteriorate
contrary to what model runs suggested a few days ago. Buoy
observations to the north were still reporting 4 to 5 foot waves
around 7 seconds and light to moderate winds as of this afternoon.
Conditions to the south, however, have increased with the Cape
Mendocino buoy reporting gusts above 20 kt and waves at 6 ft
around 6 seconds. That said, conditions aren't expected to be
quite as robust as previously thought, but isolated gale force
wind gusts will be possible through early Friday. The gale warning
will remain in effect for the southern outer waters but can be
considered a very low end warning with highest gusts approaching
35 kt. Despite conditions not quite reaching advisory levels the
past 30 hours, the other advisories will remain in effect as winds
should increase tonight. Waves will become steeper in response to
the winds and northwesterly wave systems will continue to impact
the waters the next few days. Conditions will settle again this
weekend as the ridge of high pressure offshore weakens and allows
winds to diminish. /KML

&&

.FIRE WEATHER...Primary concern going into this weekend will be
gusty northeasterly and easterly winds and poorer RH recoveries
for the mid and upper elevations of mainly zones 203 and 204. This
looks to be only moderate offshore flow event with winds peaking
only in the 10 to 20 mph range on the ridges. A thermal trough
will develop along the coast this weekend as the air aloft warms
in response to stronger adiabatic compression. Expect another
round of triple digit heat and very low daytime RH's across the
interior valleys. The warm air aloft will result in stronger and
lower nocturnal inversions. This coupled with light NE/drainage
winds will allow smoke from the fires in western Siskiyou county
to snake downstream into the Klamath/Trinity river valleys. The
trapped smoke may result in degraded air quality this weekend.
Current indications are for light to moderate mixing with decent
dispersion in the afternoon hours after the inversion breaks.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 10 PM PDT Friday for PZZ450-455.
Small Craft Advisory until 10 AM PDT Saturday for PZZ470.
Small Craft Advisory until 3 PM PDT this afternoon for PZZ475.
Gale Warning until 3 AM PDT Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 24, 5:05 AM PDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
505 AM PDT Thu Aug 24 2017

CAZ101>113-251215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
505 AM PDT Thu Aug 24 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:21 AM PDTHazardous Seas WarningEKA24 hr
Aug 25, 2:36 AM PDTRed Flag WarningEKA62 hr

Nearby

Fire Weather Watches in California, 2017Every fire weather watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.